Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2020, 5:38 PM CDT for Dickey County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 5:38 PM CDT (22:38 UTC)
- Expired
- Jun 20, 2020, 6:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:00 PM CDT | FUNNEL CLOUD | 3 Ssw Ludden, ND | REPORT RELAYED BY NWS GRAND FORKS. FUNNEL MADE IT HALF WAY TO THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
145
WUUS53 KBIS 202238
SVRBIS
NDC021-202330-
/O.NEW.KBIS.SV.W.0071.200620T2238Z-200620T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
538 PM CDT Sat Jun 20 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickey County in southeastern North Dakota...
* Until 630 PM CDT.
* At 538 PM CDT, a severe thunderstorm was located 6 miles west of
Ludden, or 10 miles southwest of Oakes, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ludden around 555 PM CDT.
Other locations impacted by this severe thunderstorm include Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4593 9818 4600 9843 4612 9836 4611 9801
4593 9801
TIME...MOT...LOC 2238Z 281DEG 21KT 4603 9825
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN3 follow-up statements
234
WWUS53 KBIS 202259
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
559 PM CDT Sat Jun 20 2020
NDC021-202330-
/O.CON.KBIS.SV.W.0071.000000T0000Z-200620T2330Z/
Dickey ND-
559 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...
At 559 PM CDT, a severe thunderstorm was located over Ludden, or 9
miles south of Oakes, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Dickey County, including the following locations...
Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4593 9818 4600 9843 4612 9836 4611 9801
4593 9801
TIME...MOT...LOC 2259Z 281DEG 19KT 4601 9811
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN408
WWUS53 KBIS 202305
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
605 PM CDT Sat Jun 20 2020
NDC021-202330-
/O.CON.KBIS.SV.W.0071.000000T0000Z-200620T2330Z/
Dickey ND-
605 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...
At 605 PM CDT, a severe thunderstorm was located over Ludden, or 9
miles south of Oakes, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ludden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9822 4601 9817 4609 9813 4609 9801
4593 9801 4593 9818
TIME...MOT...LOC 2305Z 289DEG 17KT 4600 9809
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN817
WWUS53 KBIS 202325
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
625 PM CDT Sat Jun 20 2020
NDC021-202335-
/O.EXP.KBIS.SV.W.0071.000000T0000Z-200620T2330Z/
Dickey ND-
625 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4594 9822 4601 9817 4609 9813 4609 9801
4593 9801 4593 9818
TIME...MOT...LOC 2325Z 281DEG 21KT 4598 9793
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:05 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 20, 5:05 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 505 PM CDT Sat Jun 20 2020 .UPDATE... Issued at 503 PM CDT Sat Jun 20 2020 Made a few minor adjustments to PoPs based on latest radar. Any remaining severe threat through the rest of the afternoon will likely be limited to Dickey and Lamoure counties and points east. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat Jun 20 2020 Upper level cut-off low remains nearly stationary over Saskatchewan/Manitoba region. Weak surface low was located just north of ND with a trailing cold front extending across ND into Montana. The front is expected to slowly sag southward and support additional precip chances over mainly western and southern areas late tonight through Sunday. Surface analysis also shows a N-S oriented trough over central ND. The James River Valley region remains in slight risk area for severe storms. Latest SPC mesoanalysis shows over 1000 J/kg of MLCAPE across that region with effective shear only around 30kt and little inhibition. Around 18Z storms quickly fired up, but likely due to lack of shear have not been very organized. No big changes with pops, carrying likely across the southeast and quickly tapering them off early this evening. Overnight, pops are reintroduced across the west, spreading eastward during the day on Sunday. Pops are likely/categorical across the southwest and south central on Sunday with frontal forcing, weak instability of 200-400 J/kg CAPE and embedded shortwaves in larger scale cyclonic flow. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat Jun 20 2020 Precip chances decrease Sunday night, but the active pattern will continue early next week with upper level cut-off low filling as it slowly reaches western Ontario by Monday. Meanwhile, an upper level ridge axis slowly nudges across the intermountain west, placing the Northern Plains in northwest flow. Some differences develop between the global models with the ECMWF a little more progressive with the upper ridge, while the GFS maintains a stronger cut off low that impedes the ridge from getting as far east. So although the pattern will favor drier weather mid-week, greater uncertainty exists for potential warmer weather. The current forecast reflects a gradual warming trend during the week with highs near 80 by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 503 PM CDT Sat Jun 20 2020 Best chances for thunderstorms will be for KJMS this afternoon and early evening. Have continued to carry a period of SHRA and tempo +TSRA from 20-22Z. Additional showers are expected to move in from the west overnight into Sunday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...JNS LONG TERM...JNS AVIATION...TWH
Hazardous weather outlook, Jun 20, 2:50 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 250 PM CDT Sat Jun 20 2020 NDZ001>005-009>013-017>023-031>035-040>045-212000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 250 PM CDT Sat Jun 20 2020 /150 PM MDT Sat Jun 20 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms, mainly south. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday, with the greatest chances over southwest and south central North Dakota. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-036-037-046>048-050-051-212000- Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 250 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and early this evening. Some storms may be severe, with large hail up to quarter size and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday, with the greatest chances over southwest and far south central North Dakota. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send severe weather reports to law enforcement, NWS Bismarck social media, or directly to NWS Bismarck by calling 701-250-4224. jns
In the hours before
Special weather statement, Jun 20, 3:08 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
308 PM CDT Sat Jun 20 2020
NDZ051-202100-
Dickey ND-
308 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKEY COUNTY UNTIL
400 PM CDT...
At 308 PM CDT, a strong thunderstorm was located over Fullerton, or
11 miles north of Ellendale, moving northeast at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Fullerton and Glover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4604 9846 4612 9859 4629 9844 4628 9801
4626 9801
TIME...MOT...LOC 2008Z 226DEG 15KT 4616 9844
HOLLANSpecial weather statement, Jun 20, 3:19 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
319 PM CDT Sat Jun 20 2020
NDZ048-202100-
La Moure ND-
319 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMOURE COUNTY UNTIL
400 PM CDT...
At 319 PM CDT, a strong thunderstorm was located 8 miles southeast of
Marion, or 26 miles northeast of Edgeley, moving northeast at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern
LaMoure County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4641 9835 4654 9838 4663 9821 4663 9804
4662 9803 4646 9804
TIME...MOT...LOC 2019Z 245DEG 17KT 4652 9821
HOLLANSpecial weather statement, Jun 20, 3:33 PM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Bismarck ND 333 PM CDT Sat Jun 20 2020 NDZ047-048-202115- La Moure ND-Logan ND- 333 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAMOURE AND EAST CENTRAL LOGAN COUNTIES UNTIL 415 PM CDT... At 333 PM CDT, a strong thunderstorm was located 6 miles southwest of Jud, or 13 miles northwest of Edgeley, moving east at 25 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Edgeley and Jud. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4639 9912 4651 9912 4657 9858 4635 9856 TIME...MOT...LOC 2033Z 273DEG 24KT 4645 9897 HOLLAN
Special weather statement, Jun 20, 3:51 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
351 PM CDT Sat Jun 20 2020
NDZ037-048-202130-
La Moure ND-Stutsman ND-
351 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 430 PM CDT...
At 351 PM CDT, a strong thunderstorm was located near Adrian, or 18
miles north of Edgeley, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Adrian and Montpelier.
LAT...LON 4655 9842 4657 9871 4667 9875 4673 9844
4663 9844 4663 9842
TIME...MOT...LOC 2051Z 252DEG 17KT 4662 9864
HOLLANSpecial weather statement, Jun 20, 4:18 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Bismarck ND 418 PM CDT Sat Jun 20 2020 NDZ051-202200- Dickey ND- 418 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKEY COUNTY UNTIL 500 PM CDT... At 418 PM CDT, a strong thunderstorm was located 11 miles northwest of Ellendale, moving east at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Fullerton, Monango and Merricourt. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4608 9881 4628 9879 4628 9832 4604 9836 TIME...MOT...LOC 2118Z 272DEG 21KT 4612 9870 HOLLAN
Local storm report, Jun 20, 4:38 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 NE EDGELEY 46.44N 98.62W
06/20/2020 M1.00 INCH LAMOURE ND TRAINED SPOTTER
ALSO VERY STRONG WINDS ESTIMATED AT 60 TO 70
MPH.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:18 PM CDT | Special Weather Statement | BIS | LaMoure | 42 min |
| Jun 20, 2:26 PM CDT | Special Weather Statement | BIS | LaMoure | 49 min |
| Jun 20, 3:08 PM CDT | Special Weather Statement | BIS | Dickey | 52 min |
| Jun 20, 3:19 PM CDT | Special Weather Statement | BIS | LaMoure | 41 min |
| Jun 20, 3:33 PM CDT | Special Weather Statement | BIS | LaMoure | 42 min |
| Jun 20, 3:51 PM CDT | Special Weather Statement | BIS | LaMoure | 39 min |
| Jun 20, 3:56 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 49 min |
| Jun 20, 4:18 PM CDT | Special Weather Statement | BIS | Dickey | 42 min |
| Jun 20, 4:59 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.